Alert archive / Alabama / Tornado Warnings in 2014
Tornado Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Feb 20, 2014, 9:11 PM CST for Limestone County, Alabama. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2014, 9:11 PM CST (03:11 UTC)
- Expired
- Feb 20, 2014, 9:45 PM CST
- In force
- 34 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 9:15 PM CST | TSTM WND DMG | 4 Wsw Ardmore, AL | POWER LINES REPORTED DOWN ON RAGSDALE CREEK ROAD. |
| Feb 20, 9:16 PM CST | TSTM WND DMG | 3 Sw Ardmore, AL | A TREE WAS REPORTED DOWN ON HOLLAND GIN ROAD NEAR INTERSTATE 65. |
| Feb 20, 9:17 PM CST | TSTM WND DMG | 5 Ne Athens, AL | TREES REPORTED DOWN NEAR HOLT AND PRESSNELL ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 6:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
783
WFUS54 KHUN 210311
TORHUN
ALC083-210345-
/O.NEW.KHUN.TO.W.0001.140221T0311Z-140221T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
911 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 945 PM CST
* AT 911 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8
MILES NORTHWEST OF ATHENS...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
ARDMORE AND ELKMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3479 8679 3481 8714 3499 8708 3499 8678
TIME...MOT...LOC 0309Z 269DEG 48KT 3486 8709
$$
TT2 follow-up statements
061
WWUS54 KHUN 210326
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 PM CST THU FEB 20 2014
ALC083-210345-
/O.CON.KHUN.TO.W.0001.000000T0000Z-140221T0345Z/
LIMESTONE AL-
926 PM CST THU FEB 20 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR EAST
CENTRAL LIMESTONE COUNTY...
AT 926 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
ABOUT 5 MILES SOUTH OF ATHENS...MOVING EAST AT 50 MPH.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER EAST CENTRAL LIMESTONE
COUNTY...ABOUT 4 MILES NORTH OF MOORESVILLE THROUGH 940 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES ARE EXTREMELY DIFFICULT TO SEE AND CONFIRM AT NIGHT. DO NOT
WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW!
&&
LAT...LON 3479 8679 3480 8688 3495 8684 3498 8678
TIME...MOT...LOC 0323Z 269DEG 48KT 3486 8684
$$
TT184
WWUS54 KHUN 210328
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
928 PM CST THU FEB 20 2014
ALC083-210338-
/O.CAN.KHUN.TO.W.0001.000000T0000Z-140221T0345Z/
LIMESTONE AL-
928 PM CST THU FEB 20 2014
...THE TORNADO WARNING FOR EAST CENTRAL LIMESTONE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3479 8679 3480 8688 3495 8684 3498 8678
TIME...MOT...LOC 0328Z 269DEG 48KT 3486 8676
$$
TTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 20, 7:07 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 20, 7:07 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 707 PM CST THU FEB 20 2014 .UPDATE... ISSUANCE OF TORNADO WATCH #16 UNTIL 3AM. && .DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND THE LINE OF CONVECTION. THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION AHEAD OF THE LINE OF STORMS. UPDATED PRODUCTS ALREADY SENT. 12 && .AVIATION... /ISSUED 534 PM CST THU FEB 20 2014/ FOR 00Z TAFS... CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE, ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016. TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 8:08 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 808 PM CST THU FEB 20 2014 ALZ001>010-016-TNZ076-096-097-211130- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 808 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR ACROSS THE AREA AS A STRONG COLD FRONT APPROACHES FROM THE WEST. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE COLD FRONT WILL AFFECT NORTHWEST ALABAMA FROM 7 TO 10 PM...THE INTERSTATE 65 CORRIDOR BETWEEN 9 PM AND MIDNIGHT...AND NORTHEASTERN ALABAMA BETWEEN 11 PM AND 3 AM FRIDAY MORNING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH WINDS IN EXCESS OF 60 MPH POSSIBLE. ALTHOUGH THE MOST SIGNIFICANT THREAT FROM THIS SQUALL LINE WILL BE DAMAGING WINDS...A FEW BRIEF TORNADOES WILL ALSO BE POSSIBLE WITH CIRCULATIONS EMBEDDED IN THE SQUALL LINE. A TORNADO WATCH REMAINS IN EFFECT THROUGH 3 AM CST. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...WITH ONE TO TWO INCHES POSSIBLE THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY FROM THIS EVENING THROUGH EARLY FRIDAY MORNING. 12
In the hours before
Special weather statement, Feb 20, 7:00 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CST THU FEB 20 2014
ALZ001-002-210145-
LAUDERDALE AL-COLBERT AL-
700 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 745 PM CST...
AT 7 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS MOVING EAST AT 50
MPH ACROSS NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS AROUND 50 MPH WILL BE
POSSIBLE WITH THIS LINE OF STORMS AS IT MOVES INTO NORTHWEST
LAUDERDALE AND INTO WESTERN COLBERT COUNTIES BETWEEN 710 AND 720 PM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3501 8817 3500 8763 3477 8811 3489 8810
3492 8816 3499 8820
TIME...MOT...LOC 0051Z 240DEG 49KT 3494 8809
TTLocal storm report, Feb 20, 8:31 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 7 NW RUSSELLVILLE 34.58N 87.80W
02/20/2014 COLBERT AL EMERGENCY MNGR
DEBRIS DOWN IN THE ROADWAY ALONG WITH POWER OUTAGES NEAR
CROOKED OAK.
&&
12Local storm report, Feb 20, 8:45 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 2 ENE CHEROKEE 34.76N 87.93W
02/20/2014 COLBERT AL EMERGENCY MNGR
TREES REPORTED DOWN ACROSS THE ROAD AT THE INTERSECTION
OF MOODY LANE AND 6TH STREET. TIME ESTIMATED BY RADAR.
&&
KWEBERLocal storm report, Feb 20, 8:57 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 10 SW LEIGHTON 34.60N 87.65W
02/20/2014 M67.00 MPH COLBERT AL TRAINED SPOTTER
CWOP EQUIPMENT IN LEIGHTON MEASURED A 67 MPH GUST.
&&
KWEBERLocal storm report, Feb 20, 9:07 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 5 SSW MUSCLE SHOALS 34.67N 87.71W
02/20/2014 COLBERT AL TRAINED SPOTTER
TREE DEBRIS ON MILK SPRINGS ROAD. POWER OUTAGES REPORTED
IN THE AREA AS WELL.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:00 PM CST | Special Weather Statement | HUN | Colbert | 45 min |
| Feb 20, 7:26 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Feb 20, 7:44 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 31 min |
| Feb 20, 8:06 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 39 min |
| Feb 20, 8:14 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 46 min |
| Feb 20, 8:42 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 48 min |
| Feb 20, 8:46 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 29 min |
| Feb 20, 9:14 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 31 min |
| Feb 20, 9:21 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 39 min |
| Feb 20, 9:34 PM CST | Severe Thunderstorm Warning | HUN | Madison, Morgan | 26 min |
| Feb 20, 9:41 PM CST | Tornado Warning | HUN | Madison | 49 min |
| Feb 20, 9:43 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 32 min |
| Feb 20, 9:52 PM CST | Flash Flood Warning | HUN | Franklin, Lawrence, Morgan | 3 hr |
| Feb 20, 9:59 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 46 min |
| Feb 20, 10:01 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 44 min |
| Feb 20, 10:06 PM CST | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Feb 20, 10:47 PM CST | Special Weather Statement | HUN | Cullman | 43 min |
| Feb 20, 10:51 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Feb 20, 11:14 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 46 min |
| Feb 20, 11:43 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 32 min |
| Feb 21, 12:03 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 42 min |
| Feb 21, 12:32 AM CST | Tornado Warning | HUN | DeKalb | 43 min |
| Feb 21, 12:35 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence, Limestone, Madison, Morgan | 4 hr |
| Feb 21, 4:30 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Feb 21, 10:40 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 43 hr |
| Feb 21, 10:48 AM CST | River Flood Warning | HUN | Madison | 9 hr |
Nearby
Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.